Alert archive / Kansas / Special Weather Statements in 2019
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 23, 2019, 2:08 PM CDT for Trego County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2019, 2:08 PM CDT (19:08 UTC)
- Expired
- May 23, 2019, 2:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Dodge City, KS
County Trego County, KS
The radar
The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1472 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 543 m²/s²
- 0-3 km storm-relative helicity
- 771 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
The text
As transmitted.
579 WWUS83 KDDC 231908 SPSDDC Special Weather Statement National Weather Service Dodge City KS 208 PM CDT Thu May 23 2019 KSZ030-231945- Trego KS- 208 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TREGO COUNTY UNTIL 245 PM CDT... At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Utica, moving north at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Collyer and Voda. LAT...LON 3870 10003 3870 10015 3913 10015 3913 9994 TIME...MOT...LOC 1908Z 189DEG 41KT 3875 10019 $$ HOVORKA
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 23, 1:04 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 23, 1:04 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 104 PM CDT Thu May 23 2019 ...Updated for aviation discussion... .SHORT TERM...(Today through Friday) Issued at 1208 AM CDT Thu May 23 2019 Still mainly clear across SW KS as of midnight, but that will not be lasting much longer. Widespread stratus will develop by sunrise Thursday, along with areas of drizzle/fog, in response to warm/moist advection north of a stationary surface boundary to our south. Indications are the stratus will hold for most locations most of the day, with any penetration of the warm sector airmass restricted to areas well southeast of Dodge City. The location of the frontal boundary will be critical with respect to convective mode/severity through today. A strong closed low near the Grand Canyon at sunrise this morning will lift north into Wyoming this evening, and a strong embedded shortwave will eject just to the west of SW KS through this evening as this occurs. Dynamic lift will increase strongly today, and in response numerous showers and thunderstorms will develop during the daylight hours. Kept pop grids very high, in the likely/definite category. 00z NAM keeps any surface-based instability restricted to the far SE zones this afternoon, with high SBCAPE near Kiowa in Barber county and points south. With strong shear amid continued SW flow aloft, this is where severe thunderstorms are most likely this afternoon. More widespread severe weather is expected across NW Oklahoma into SE KS. Through the afternoon hours, 00z NAM does allow elevated MUCAPE to near 2000 J/kg about as far north as the Dodge City vicinity. As such, stronger thunderstorms will produce marginally severe hail. Clouds and rainfall will work to hold temperatures well below normal north of the frontal boundary today, and for the northern/central zones, followed the cooler 00z NAM/MET guidance. Northern zones will hold in the 50s, with 70s restricted to the far SE zones. NE winds will prevail through the day at 15-25 mph. Will allow the flash flood watch to continue for the SE zones through tonight. Models continue to line up the heaviest rainfall across these areas. The latest HRRR iterations are the most concerning, showing multiple rounds of convection and heavy rain for Barber county and vicinity, this afternoon through Friday morning. 00z NAM increases precipitable water to near 2 inches across the SE counties this evening, and QPF grids show widespread 2 inch rainfall amounts. These amounts will likely prove conservative where training occurs. Soils are already saturated, and will need to watch the flooding threat closely for the SE zones carefully through tonight. Increased sunshine and the return of south winds will bring much warmer temperatures on Friday, as the parent upper low lifts north into Canada. Afternoon temperatures will bounce right back to the upper 70s, with lower 80s across the SW zones. The trailing frontal boundary will linger near the SE zones, where pops were retained, especially for the afternoon hours. Models show the strongest instability south and east of Barber county Friday afternoon, but will need to continue to monitor flooding in these SE zones. .LONG TERM...(Saturday through Wednesday) Issued at 303 AM CDT Thu May 23 2019 Traditional Memorial Day weekend weather is expected Saturday and Sunday, in that we are expecting afternoon/evening thunderstorm potential both days. SW flow aloft is maintained both days, between persistent troughing over the Great Basin and the sprawling subtropical high over the SE U.S. As such, the lee trough/dryline will remain established, gulf moisture will remain available, and wind shear will remain strong. Per SPC Day 3 outlook for Saturday, scattered supercells are expected in the warm sector. Pop grids are highest Saturday evening, when large hail/damaging winds are possible. Severe thunderstorms appear likely again Sunday afternoon and evening, with the synoptic pattern changing little and instability easily reestablishing by afternoon. With enhanced synoptic support, 00z ECMWF would suggest more robust convective development Sunday, with a distinct tornado threat across SW KS. Memorial Day weekend is the statistical peak of the SW KS tornado season, and this will have to be watched carefully. Both Saturday and Sunday, heavy rain potential will continue to exacerbate the contined flash flood threat in south central Kansas. 00z ECMWF places a strong 552 dm closed low near Las Vegas Memorial Day morning, and gradually ejects it NE to SE Wyoming through late Tuesday. Temperatures will warm well into the 80s with strong SW winds Memorial Day, with a break in convective potential expected. As the upper low ejects into the central plains on Tuesday, the accompanying cold front will bring a NWly wind shift and noticeably cooler temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 101 PM CDT Thu May 23 2019 Thunderstorms will affect the TAF sites through 06z as an upper level disturbance and warm front approach. CIGS north of the front in the moist upslope flow will remain IFR to MVFR. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 55 77 61 / 100 80 20 30 GCK 58 47 79 57 / 90 60 10 20 EHA 62 47 79 57 / 40 20 10 10 LBL 62 52 77 59 / 90 50 20 30 HYS 63 55 78 61 / 80 80 20 30 P28 75 65 78 64 / 100 90 60 40 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KSZ066-079>081- 088>090. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Finch
Hazardous weather outlook, May 23, 3:17 AM CDT, 10 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 317 AM CDT Thu May 23 2019 KSZ030-031-043>046-061>066-074>081-084>090-240830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 317 AM CDT Thu May 23 2019 /217 AM MDT Thu May 23 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Showers and thunderstorms are expected today and tonight. Locally heavy rainfall is likely, with the threat of flooding highest across the southeast zones. Some storms this afternoon through this evening will be strong to severe, with the primary threat being large hail. Across the far southeast zones, including Meade, Clark, Comanche and Barber counties, a tornado risk will exist this afternoon and evening if warmer more humid air can move into Kansas. Currently, the tornado threat is expected to remain mainly just to the south of Kansas. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Limited risk * Flooding: Elevated risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Additional severe thunderstorms are expected to favor the southeast zones Friday, and area wide Saturday and Sunday. On each of these days, the flooding risk will continue. Thunderstorms both Saturday and Sunday will be capable of large hail, damaging winds, and tornadoes. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Saturday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Sunday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Monday - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required this afternoon and tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Local storm report, May 23, 12:28 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1228 PM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM HAIL 6 NW LIBERAL 37.11N 101.00W
05/23/2019 E2.00 INCH SEWARD KS PUBLIC
THIS WAS A SOCIAL MEDIA REPORT.
&&
LEELocal storm report, May 23, 12:32 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1232 PM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 AM HAIL 6 WNW LIBERAL 37.07N 101.03W
05/23/2019 E2.00 INCH SEWARD KS PUBLIC
THIS REPORT WAS FROM SOCIAL MEDIA.
&&
LEESpecial weather statement, May 23, 1:10 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
110 PM CDT Thu May 23 2019
KSZ076-077-086-087-231900-
Gray KS-Seward KS-Meade KS-Haskell KS-
110 PM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...SOUTHEASTERN GRANT...
NORTHWESTERN MEADE...EASTERN STEVENS...SOUTHWESTERN GRAY AND SOUTHERN
HASKELL COUNTIES UNTIL 200 PM CDT...
At 110 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal, moving north at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Liberal, Sublette, Satanta, Copeland and Tice.
LAT...LON 3739 10107 3739 10109 3757 10109 3754 10057
3700 10086 3700 10107
TIME...MOT...LOC 1810Z 196DEG 40KT 3704 10098
HOVORKASpecial weather statement, May 23, 1:15 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Dodge City KS 115 PM CDT Thu May 23 2019 KSZ044-045-063-231900- Finney KS-Lane KS-Ness KS- 115 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY... NORTHWESTERN NESS AND LANE COUNTIES UNTIL 200 PM CDT... At 114 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles south of Dighton, moving north at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Dighton, Utica, Alamota, Healy, Pendennis, Amy and Shields. LAT...LON 3869 10006 3822 10038 3816 10060 3870 10067 TIME...MOT...LOC 1814Z 196DEG 40KT 3825 10047 HOVORKA
Special weather statement, May 23, 1:50 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Dodge City KS 150 PM CDT Thu May 23 2019 KSZ063-076-077-231945- Gray KS-Finney KS-Haskell KS- 150 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY... NORTHWESTERN GRAY AND EASTERN HASKELL COUNTIES UNTIL 245 PM CDT... At 150 PM CDT, Doppler radar was tracking a strong thunderstorm very near Sublette, moving north at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sublette, Pierceville, Charleston, Tice and Plymell. LAT...LON 3744 10073 3742 10092 3793 10098 3795 10040 TIME...MOT...LOC 1850Z 200DEG 37KT 3746 10082 HOVORKA
Special weather statement, May 23, 2:08 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 208 PM CDT Thu May 23 2019 KSZ030-231945- Trego KS- 208 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TREGO COUNTY UNTIL 245 PM CDT... At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Utica, moving north at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Collyer and Voda. LAT...LON 3870 10003 3870 10015 3913 10015 3913 9994 TIME...MOT...LOC 1908Z 189DEG 41KT 3875 10019 HOVORKA
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:19 AM CDT | Special Weather Statement | DDC | Kearny, Stanton | 56 min |
| May 23, 6:43 AM CDT | Special Weather Statement | DDC | Grant | 47 min |
| May 23, 6:45 AM CDT | Special Weather Statement | DDC | Kearny, Stanton | 45 min |
| May 23, 6:48 AM CDT | Special Weather Statement | DDC | Lane | 57 min |
| May 23, 7:01 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny | 44 min |
| May 23, 7:42 AM CDT | Special Weather Statement | DDC | Grant | 48 min |
| May 23, 7:44 AM CDT | Special Weather Statement | DDC | Scott | 46 min |
| May 23, 7:46 AM CDT | Special Weather Statement | DDC | Finney | 44 min |
| May 23, 8:08 AM CDT | River Flood Warning | DDC | Stafford | 53 hr |
| May 23, 8:17 AM CDT | Special Weather Statement | DDC | Morton, Stevens | 43 min |
| May 23, 8:20 AM CDT | Special Weather Statement | DDC | Lane, Scott | 55 min |
| May 23, 9:12 AM CDT | Special Weather Statement | DDC | Lane | 48 min |
| May 23, 9:31 AM CDT | Special Weather Statement | DDC | Morton | 44 min |
| May 23, 9:55 AM CDT | Special Weather Statement | DDC | Grant | 50 min |
| May 23, 10:07 AM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 53 min |
| May 23, 10:45 AM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 45 min |
| May 23, 11:08 AM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 29 min |
| May 23, 11:37 AM CDT | Special Weather Statement | DDC | Gray | 53 min |
| May 23, 11:43 AM CDT | River Flood Warning | DDC | Barber | 62 hr |
| May 23, 12:02 PM CDT | Special Weather Statement | DDC | Trego | 43 min |
| May 23, 1:10 PM CDT | Special Weather Statement | DDC | Haskell, Seward | 50 min |
| May 23, 1:15 PM CDT | Special Weather Statement | DDC | Lane | 45 min |
| May 23, 1:29 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 46 min |
| May 23, 1:50 PM CDT | Special Weather Statement | DDC | Haskell | 55 min |
| May 23, 2:16 PM CDT | Special Weather Statement | DDC | Scott | 29 min |
| May 23, 2:32 PM CDT | Special Weather Statement | DDC | Finney | 43 min |
| May 23, 2:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 45 min |
| May 23, 2:50 PM CDT | Special Weather Statement | DDC | Seward | 40 min |
| May 23, 3:00 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 27 min |
| May 23, 3:01 PM CDT | Special Weather Statement | DDC | Clark | 44 min |
| May 23, 3:16 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa, Meade | 44 min |
| May 23, 3:26 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 64 min |
| May 23, 3:30 PM CDT | Special Weather Statement | DDC | Haskell | 45 min |
| May 23, 3:45 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 45 min |
| May 23, 4:06 PM CDT | Special Weather Statement | DDC | Kearny | 24 min |
| May 23, 4:29 PM CDT | Special Weather Statement | DDC | Pawnee | 46 min |
| May 23, 4:37 PM CDT | Special Weather Statement | DDC | Meade | 53 min |
| May 23, 4:44 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee | 25 min |
| May 23, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade, Seward | 40 min |
| May 23, 4:59 PM CDT | Special Weather Statement | DDC | Trego | 31 min |
| May 23, 5:04 PM CDT | Special Weather Statement | DDC | Kearny | 41 min |
| May 23, 5:09 PM CDT | Tornado Warning | DDC | Meade | 36 min |
| May 23, 5:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 52 min |
| May 23, 5:24 PM CDT | Special Weather Statement | DDC | Grant | 36 min |
| May 23, 5:40 PM CDT | Special Weather Statement | DDC | Kearny | 35 min |
| May 23, 5:49 PM CDT | Special Weather Statement | DDC | Stevens | 26 min |
| May 23, 5:53 PM CDT | Special Weather Statement | DDC | Grant | 37 min |
| May 23, 6:01 PM CDT | Special Weather Statement | DDC | Scott | 44 min |
| May 23, 6:07 PM CDT | Special Weather Statement | DDC | Morton | 38 min |
| May 23, 6:07 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 53 min |
| May 23, 6:10 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Kearny, Stanton | 50 min |
| May 23, 6:14 PM CDT | Tornado Warning | DDC | Clark, Ford, Gray, Meade | 25 min |
| May 23, 6:15 PM CDT | Special Weather Statement | DDC | Grant | 45 min |
| May 23, 6:24 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 19 min |
| May 23, 6:47 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 43 min |
| May 23, 6:49 PM CDT | Special Weather Statement | DDC | Stevens | 26 min |
| May 23, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 49 min |
Nearby
Special Weather Statements in Kansas, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.